People who have recently stopped using non-steroidal anti-inflammatory drug (NSAID) therapy are about 50 percent more likely to experience a heart attack than nonusers, according to a new report.
Although inflammation has been linked to an increased risk of a heart attack, the effect of NSAID treatment and discontinuation on this risk is unclear, researchers report in the Archives of Internal Medicine.
To investigate, Dr. Christoph R. Meier, from University Hospital Basel in Switzerland, and colleagues evaluated NSAID use among 8,688 patients who had a first heart attack between 1995 and 2001 and 33,923 control subjects - individuals with similar characteristics but who did not have a heart attack.
The authors found that recent NSAID discontinuation, but not current or past use, raised the risk of heart attack. Compared with nonusers, those who discontinued these drugs within the last 30 days had a 52-percent higher risk of having a heart attack.
The risks of NSAID discontinuation were most pronounced in patients with rheumatoid arthritis or lupus, who had a 3.68-fold increased risk, and in previous long-term NSAID users, who had a 2.60-fold increased risk.
“Our results suggest that abrupt discontinuation of prolonged NSAID therapy may have to be avoided and that physicians should carefully review the disease status and the current medication profile before terminating a therapy with NSAIDs,” the investigators write.
“This may be particularly valid for patients with chronic inflammatory diseases and/or for subjects who used NSAIDs for a long time,” they add.
SOURCE: Archives of Internal Medicine, December 13/27, 2004.
Revision date: June 14, 2011
Last revised: by Tatiana Kuznetsova, D.M.D.